Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 10, 2014, 5:44 PM PDT for Klamath County, Lake County, Oregon. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2014, 5:44 PM PDT (00:44 UTC)
- Expired
- Jul 10, 2014, 6:05 PM PDT
- In force
- 21 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 182 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 3238 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS56 KMFR 110044 SVRMFR ORC035-037-110115- /O.NEW.KMFR.SV.W.0007.140711T0044Z-140711T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 544 PM PDT THU JUL 10 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... EXTREME NORTHWESTERN LAKE COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 615 PM PDT * AT 540 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL KLAMATH COUNTY...OR 49 MILES NORTHEAST OF CRATER LAKE...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT HIGHWAY 31 WEST OF FORT ROCK. OTHERWISE IT WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4351 12133 4333 12114 4320 12141 4334 12158 TIME...MOT...LOC 0043Z 232DEG 7KT 4334 12137 $$ SK
1 follow-up statement
028 WWUS56 KMFR 110105 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 605 PM PDT THU JUL 10 2014 ORC035-037-110114- /O.CAN.KMFR.SV.W.0007.000000T0000Z-140711T0115Z/ KLAMATH OR-LAKE OR- 605 PM PDT THU JUL 10 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN LAKE AND NORTH CENTRAL KLAMATH COUNTIES IS CANCELLED... THE STORM HAS WEAKENED. LAT...LON 4351 12133 4333 12114 4320 12141 4334 12158 TIME...MOT...LOC 0104Z 232DEG 7KT 4336 12133 $$ SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:14 PM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 10, 3:14 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
314 PM PDT THU JUL 10 2014
.DISCUSSION...CONVECTION IS FIRING OFF ON THE EAST SIDE TODAY AS
THE PRELUDE TO THE MORE WIDESPREAD THUNDERSTORMS OVERNIGHT INTO
TOMORROW. AN AREA OF INSTABILITY REMAINS CENTERED OVER THE REGION
TONIGHT INTO TOMORROW MORNING AHEAD OF A STRONG SHORT WAVE THAT
LOOKS TO MOVE THROUGH IN THE MORNING. THERE IS BROAD UPPER LEVEL
DIVERGENCE OVER THE REGION AS A VERY STRONG SHORT WAVE CYCLES
THROUGH THE AREA...SPINNING OFF THE CLOSED LOW MOVING UP THE
COAST. BY 18Z BOTH THE NAM AND GFS ARE INDICATING CAPES IN EXCESS
OF 500 WITH LI'S LOWER THAN -3 OVER THE WEST SIDE...ALMOST TO THE
COAST. THE STEERING FLOW IS SOUTH TO SLIGHTLY SOUTHEAST. THIS AREA
OF INSTABILITY REMAINS OVER THE REGION WITH CAPES REMAINING HIGH
INTO THE EVENING. HOWEVER...THE SHORTWAVE THAT CYCLES THROUGH
15-21Z IS VERY STRONG AND MUCH OF THE INSTABILITY WILL BE MIXED
OUT WITH THIS FIRST SHORTWAVE WITH RESULTING INCREASED HIGH CLOUDS
BLOCKING SURFACE HEATING. THIS WILL DECREASE THE AMOUNT OF
CONVECTION LATER IN THE AFTERNOON AS THE NEXT...WEAKER...SHORT
WAVES MOVES THOUGH FROM THE SOUTH. INSTABILITY REMAINS ON THE WEST
SIDE SATURDAY BUT THERE IS NO STRONG KICKER AND THE UPVALLEY FLOW
SHOULD STABILIZE THE WEST SIDE AND HAVE KEPT ANY CHANCES OF
THUNDERSTORMS ON THE EAST SIDE. THE LATEST 18Z RUNS ARE NOW
BRINGING INSTABILITY DOWN TO THE SOUTHERN EDGE OF THE FORECAST AREA
SUNDAY...BUT THIS IS A BIG DEPARTURE FROM THE 12Z RUN WHICH HAD IT
FROM LAKE OF THE WOODS NORTH. BEING THAT THIS IS A WEAK CUTOFF LOW
SITUATION...DON'T HAVE A LOT OF CONFIDENCE EITHER WAY. THERE IS
MUCH MORE CONFIDENCE IN THE HEAT THAT IS COMING FAIR WEEK...AND AS
USUAL IT IS LOOKING TO BE POSSIBLY THE HOTTEST STRETCH OF THE
SUMMER. SVEN
&&
.AVIATION...BASED ON THE 10/18Z TAFS... EXPECT VFR TO LAST THROUGH
THE AFTERNOON, ALONG WITH GUSTY NORTH WINDS, BEFORE MVFR STRATUS
RETURNS ~03Z AT KOTH. ELSEWHERE, VFR IS EXPECTED THROUGHOUT THE TAF
PERIOD. ISOLATED THUNDERSTORMS ARE EXPECTED DEVELOP THIS AFTERNOON
AND EVENING EAST OF A LINE FROM ABOUT WINTER RIM TO NORTHERN
CALIFORNIA'S MARBLE MOUNTAINS. STORMS MAY DEVELOP OVER THE SISKIYOUS
AS WELL AND CANT RULE OUT ONE DRIFTING INTO SOUTHERN JACKSON COUNTY
LATER THIS AFTERNOON. THE DIURNAL NATURE OF THESE STORMS SHOULD
BRING AN END TO CONVECTION SHORTLY AFTER SUNSET. HOWEVER, A POTENT
SHORTWAVE IS EXPECTED TO MOVE INTO THE AREA FROM THE SOUTH
OVERNIGHT. WITH ALL OTHER INGREDIENTS IN PLACE EXPECT OVERNIGHT
CONVECTION IN NORTHER CAL...SPREADING NORTH BY THE EARLY MORNING
HOURS. DUNCAN
&&
.MARINE...UPDATED THURSDAY 10 JULY 500 AM PDT...HIGH PRESSURE
OFFSHORE AND A THERMAL TROUGH ALONG THE SOUTHERN OREGON COAST WILL
BRING MODERATE NORTH WINDS TODAY WITH STEEP TO VERY STEEP SEAS
OVER THE WATERS. HIGHEST SEAS AND STRONGEST WINDS WILL BE SOUTH OF
CAPE BLANCO. THE THERMAL TROUGH WILL WEAKEN TONIGHT THROUGH
SATURDAY RESULTING IN DECREASING WINDS AND SEAS, BUT WILL
REDEVELOP SUNDAY AND STRENGTHEN MONDAY. SPILDE
&&
.FIRE WEATHER...LATEST VISIBLE IMAGE SHOWS MOST OF THE BUILDUPS OVER
FIRE ZONES 625 AND NORTHERN 624 WITH A COUPLE OF ISOLATED
THUNDERSTORMS SHOWING UP ON RADAR. THUNDERSTORMS COULD BECOME
SCATTERED IN PARTS OF THESE AREAS LATE THIS AFTERNOON INTO EARLY
THIS EVENING BEFORE DISSIPATING AROUND SUNSET. CURRENT WATER VAPOR
IMAGE SHOWS AN UPPER LOW CENTERED NEAR 37N/128W AND THIS HAS PUT OUT
SOME LIGHTNING STRIKES DURING THE COURSE OF THE DAY WHICH SUGGEST
ELEVATED CONVECTION. THIS LOW WILL MOVE NORTHEAST INTO NOTHER CAL
AND SOUTHWEST OREGON TONIGHT. AT THE SAME TIME, A NEGATIVELY
TILTED TROUGH SWINGS NORTHWARD ALONG THE NORCAL COAST AND SHORT WAVE
ENERGY ARRIVES FROM THE SOUTH AND EAST (SIERRA MOUNTAINS). MUCH WILL
DEPEND ON THE TIMING. MODELS ARE SHOWING MONSOONAL MOISTURE ARRIVING
INTO NORTHERN CALIFORNIA BY AROUND 12Z FRIDAY, THEN SPREADING ACROSS
SOUTHWEST OREGON FRIDAY MORNING AND AFTERNOON. MODELS SUGGEST MUCH
OF THE INSTABILITY COULD BE ELEVATED AND JET ENERGY AT 300 MB WILL
MOVE INTO THE AREA WHICH COULD RESULT IN MORE NUMEROUS STORMS.
STEERING WINDS ARE EXPECTED TO BE FROM THE SOUTH AND SOUTHEAST WHICH
IS A FAVORABLE FLOW TO GET STORMS TO SPREAD OUT OVER THE VALLEYS
WEST OF THE CASCADES. GIVEN THE DRY FUELS AND EXPECTED NUMEROUS
LIGHTNING EXPECTED, HAVE ISSUED A RED FLAG WARNING FOR NORTHERN CAL
AND MOST OF OREGON ZONES. THE EXCEPTION WILL BE THE COASTAL ZONES.
EVEN THEN COULD NOT RULE OUT ISOLATED THUNDERSTORMS FOR FIRE ZONES
615 AND 618. MODELS SUGGEST THE BULK OF THE ACTION WILL SHIFT NORTH
DURING THE DAY FRIDAY AND COULD BE OUT OF THE AREA FRIDAY AFTERNOON,
BUT AGAIN MUCH DEPENDS ON THE TIMING. ANOTHER UPPER LOW WILL MOVE
TOWARDS THE AREA SUNDAY, BUT THE MODELS SUGGEST MOST OF THE
INSTABILITY AND THUNDERSTORM POTENTIAL WILL BE FROM AROUND CRATER
LAKE NORTH. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 6 PM PDT FRIDAY FOR ORZ030-031.
RED FLAG WARNING FROM MIDNIGHT TONIGHT TO 6 PM PDT FRIDAY FOR
ORZ021-023>026.
RED FLAG WARNING UNTIL 6 PM PDT FRIDAY FOR ORZ027>029.
CA...RED FLAG WARNING FROM MIDNIGHT TONIGHT TO 6 PM PDT FRIDAY FOR
CAZ080>085.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT FRIDAY
FOR PZZ350-356-370-376.
SBN/SBN/SBNIn the hours before
Special weather statement, Jul 10, 5:11 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 511 PM PDT THU JUL 10 2014 ORZ030-031-110100- CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 511 PM PDT THU JUL 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND NORTHERN KLAMATH COUNTIES UNTIL 600 PM PDT... AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF CRESCENT...OR 45 MILES NORTHEAST OF CRATER LAKE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 31 AND FORT ROCK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4353 12116 4331 12100 4320 12149 4336 12159 TIME...MOT...LOC 0010Z 246DEG 8KT 4332 12143 SK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:11 PM PDT | Special Weather Statement | MFR | 49 min | |
| Jul 10, 5:19 PM PDT | Severe Thunderstorm Warning | MFR | Klamath, Lake | 26 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.